Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 332, NWS North Platte, NE

July 20, 2005Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2005, 6:23 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2005, 6:23 PM MDT (00:23 UTC)
Expired
Jul 20, 2005, 7:30 PM MDT
In force
67 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Cherry County, NE, Sheridan County, NE

The radar

The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:15 PM MDTTSTM WND GST 605 Wsw Merriman, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 5:20 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1966 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1966 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 210024
SVRLBF
NEC031-161-210130-
/O.NEW.KLBF.SV.W.0332.050721T0023Z-050721T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 PM MDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 730 PM MDT

* AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE           
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS     
  LOCATED 20 MILES NORTH OF GORDON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF GORDON BY 650 PM MDT

LAT...LON 4298 10251 4266 10230 4267 10144 4297 10157

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 210045
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
744 PM CDT WED JUL 20 2005

NEC031-161-210130-
/O.CON.KLBF.SV.W.0332.000000T0000Z-050721T0130Z/
SHERIDAN NE-CHERRY NE-
644 PM MDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR
NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES...

AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL UP TO GOLFBALL SIZE.  THIS STORM WAS LOCATED 22 MILES WEST OF 
MERRIMAN...OR ABOUT 14 MILES NORTH OF GORDON...MOVING SOUTHEAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  12 MILES WEST OF MERRIMAN AT 700 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4298 10229 4269 10204 4267 10144 4297 10157

$$

KAR
000 
WWUS53 KLBF 210109
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
806 PM CDT WED JUL 20 2005

NEC161-210116-
/O.CAN.KLBF.SV.W.0332.000000T0000Z-050721T0130Z/
SHERIDAN NE-
706 PM MDT WED JUL 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR SHERIDAN COUNTY IS
CANCELLED...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING FOR NORTHEAST SHERIDAN 
COUNTY HAS MOVE EAST INTO NORTHWEST CHERRY COUNTY.

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4298 10207 4269 10204 4267 10144 4297 10157

$$

NEC031-210130-
/O.CON.KLBF.SV.W.0332.000000T0000Z-050721T0130Z/
CHERRY NE-
706 PM MDT WED JUL 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR
NORTHWESTERN CHERRY COUNTY...

AT 700 PM MDT...A LINE OF SEVERE THUNDERSTORMS WAS CAPABLE OF 
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES 
NORTH OF MERRIMAN TO 16 MILES WEST OF MERRIMAN...MOVING SOUTHEAST AT 
35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  5 MILES SOUTHWEST OF MERRIMAN AT 720 PM MDT

IF SEVERE WEATHER WAS OBSERVED...PLEASE CONTACT YOUR LOCAL LAW
ENFORCEMENT AGENCY AND HAVE THEM PASS THE REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN NORTH PLATTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
WEDNESDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4298 10207 4269 10204 4267 10144 4297 10157

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:20 PM MDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 12:20 PM MDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
120 PM CDT WED JUL 20 2005

.DISCUSSION...
TEMPERATURE FCST IS ON BECOMING A LITTLE CLEARER AS HEAT LOW
CENTERED OVER KLBF AT 18Z IS THE FOCUS FOR VERY WARM WEATHER.
HIGHEST TEMPS ARE LOCATED ACROSS THE SW QUADRANT OF THE LOW WITH
READING AOA 100F.

THRU SUNDAY THE GFS/NAM MIGRATE THIS LOW NORTH AND SOUTH DAILY.

TEMPS...
THURSDAY/FRIDAY...HEAT LOW REMAINS NEARLY STNRY ON THURS MIGRATING
SLIGHTLY SOUTH AT NIGHT. ON FRIDAY THE LOW IS LOCATED OVER WRN KS
WITH MOST IF NOT ALL OF THE FCST AREA IN THE COOLER BUT STILL HUMID
N SIDE. THIS LOW FILLS AND REDEVELOPS ACROSS WRN SD SATURDAY AM AND
TRACKS SLOWLY E INTO CNTL SD DURING THE AFTN. THE NAM SUGGEST 100+F
TEMPS ACROSS MUCH OF THE FCST AREA.

SUNDAY...THE NAM/GFS ARE IN VERY GOOD AGREEMENT WITH THE POSITION OF
THE H5 RIDGE. BOTH MODELS SUGGEST SFC HEAT LOW WILL BE LOCATED OVER
OR CLOSE TO SWRN NEB. FCST THEN IS FOR 100+F TEMPS NEAR AND S OF THIS
LOW.

MONDAY...HEAT LOW DROPS SOUTH. UA FORCING AND MOISTURE APPEAR
SUFFICIENT OF SOME CHC OF TSTMS WHICH WILL BEGIN TO COOL THINGS OFF.

TUESDAY THROUGH WEDNESDAY...TEMPS CONTINUE DOWNWARD SLIDE AS HEIGHTS
LOWER. UPPER LEVEL PATTERN GOES THROUGH A MAJOR TRANSITION WITH DEEP
UA TROF FORMING OVER THE GREAT LAKES. MOISTURE FIELDS CONTINUE TO
SUGGEST TSTM ACTIVITY. FCST AREA IS IN THE BAROCLINIC ROUGH AT THIS
POINT.

PCPN...WILL CONTINUE SLIGHT CHC POP TONIGHT THROUGH FRIDAY NIGHT.
ACTIVITY TONIGHT AND THURSDAY WILL FOCUS MOSTLY NE OF THE SFC LOW
IN THE DEEPER MOISTURE. SOME DRYLINE ACTIVITY IS POSSIBLE EACH DAY
ALSO. SATURDAY LOOKS CAPPED.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jul 20, 6:06 PM MDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT WED JUL 20 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-210606-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
706 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTH CENTRAL NEBRASKA
UNTIL MIDNIGHT CDT (11 PM MDT)...

.DAY ONE...TONIGHT

THUNDERSTORMS WILL MOVE EAST OFF THE HIGHER TERRAIN BRINGING ISOLATED
THUNDERSTORM ACTIVITY TO THE EASTERN PANHANDLE AND SOUTHWEST NEBRASKA
THIS EVENING. THESE STORMS WILL BE HIGH BASED WITH MORE WIND...AND
POTENTIAL FOR LIGHTNING THAN RAINFALL. FURTHER NORTH INTO THE NORTH
CENTRAL...AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST WITH
SCATTERED THUNDERSTORM DEVELOP POSSIBLE INTO THE OVERNIGHT HOURS. A
FEW THUNDERSTORMS NORTH OF GORDON TO AINSWORTH MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE EXTREME HEAT WILL CONTINUE TO IMPACT SOUTHWEST NEBRASKA
INTO CENTRAL NEBRASKA THROUGH THE WEEKEND AND INTO MONDAY. A HEAT LOW
WILL REMAIN POSITIONED OVER THE SOUTHWEST WITH TEMPERATURES INTO THE
TRIPLE DIGITS. THE HEAT WILL RESULT IN THE GRASSLAND FIRE DANGER
INDEX INTO THE HIGH AND VERY HIGH CATEGORIES ACROSS THE WEST.

THE THREAT FOR SEVERE THUNDERSTORMS WILL EXIST ON THURSDAY IN AREAS
EAST OF A LINE FROM VALENTINE AND BROWNLEE IN CHERRY COUNTY...TO
BROKEN BOW IN CUSTER COUNTY. WARM MID LEVEL TEMPERATURES WILL
EFFICIENTLY INHIBIT THUNDERSTORM DEVELOPMENT UNTIL AFTER 3 PM CDT.
THEN RAPID STORM DEVELOPMENT IS LIKELY. THUNDERSTORMS WILL AGAIN BE
POSSIBLE THURSDAY NIGHT...THEN A LESS CHANCE UNTIL LATE MONDAY WITH
ANOTHER FRONTAL SYSTEM MOVES INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY FOR AREAS NORTH OF GORDON
TO AINSWORTH THIS EVENING.

KAR

In the hours before

Special weather statement, Jul 20, 5:19 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
619 PM CDT WED JUL 20 2005

NEZ005-006-008-009-094-210500-
BROWN NE-EASTERN CHERRY NE-KEYA PAHA NE-ROCK NE-WESTERN CHERRY NE-
INCLUDING THE CITIES OF...AINSWORTH...BASSETT...
SPRINGVIEW AND VALENTINE
619 PM CDT WED JUL 20 2005

...SEVERE THUNDERSTORM WATCH NUMBER 652 VALID UNTIL MIDNIGHT CDT (11
PM MDT) FOR PORTIONS OF NORTH CENTRAL NEBRASKA...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA...HAS ISSUED A SEVERE
THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT CDT (11 PM MDT). THE
COUNTIES INCLUDED IN THE WATCHARE...BROWN...CHERRY...KEYA PAHA... AND
ROCK.

PERSONS IN THE WATCH AREA SHOULD CONTINUE TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST FORECASTS...WARNINGS...
AND STATEMENTS.

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:20 PM MDTSevere Thunderstorm WarningLBFCherry55 min
Jul 20, 8:12 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha53 min
Jul 20, 8:38 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock32 min
Jul 20, 8:57 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock56 min
Jul 20, 9:29 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt70 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.